Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 59, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2023, 2:02 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2023, 2:02 PM MDT (20:02 UTC)
- Expired
- Aug 26, 2023, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 128 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475
WGUS55 KSLC 262002
FFWSLC
UTC017-262300-
/O.NEW.KSLC.FF.W.0059.230826T2002Z-230826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
202 PM MDT Sat Aug 26 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
* Until 500 PM MDT.
* At 202 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across Harris Wash. This is expected to produce flash
flooding across Hole-in-the-Rock Road near Harris Wash. Up to 1
inch of rain has fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
normally dry washes, and slot canyons.
* Some locations that will experience flash flooding include...
mainly rural areas of South Central Garfield County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3776 11155 3771 11140 3767 11123 3762 11120
3761 11138 3771 11162
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC2 follow-up statements
447
WGUS75 KSLC 262152
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
352 PM MDT Sat Aug 26 2023
UTC017-262300-
/O.CON.KSLC.FF.W.0059.000000T0000Z-230826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
352 PM MDT Sat Aug 26 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...
At 352 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across Harris Wash. This is expected to produce flash flooding
across Hole-in-the-Rock Road near Harris Wash. Up to 1.5 inches of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
normally dry washes, and slot canyons.
Some locations that will experience flash flooding include...
mainly rural areas of South Central Garfield County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3776 11155 3771 11140 3767 11123 3762 11120
3761 11138 3771 11162
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC598
WGUS75 KSLC 262252
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
452 PM MDT Sat Aug 26 2023
UTC017-262302-
/O.EXP.KSLC.FF.W.0059.000000T0000Z-230826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
452 PM MDT Sat Aug 26 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR
SOUTH CENTRAL GARFIELD COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3776 11155 3771 11140 3767 11123 3762 11120
3761 11138 3771 11162
$$
JACWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:18 AM MDT, 11 hours 44 minutes earlier.
Area forecast discussion, Aug 26, 2:18 AM MDT, 11 hours 44 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 218 AM MDT Sat Aug 26 2023 .SYNOPSIS...A warming and drying trend is expected Saturday into early next week, with the potential for another monsoon surge later in the week. && .SHORT TERM (Through 12Z Monday)...Another quiet overnight period, after a day with several flash flood warnings. Early morning upper air and satellite analysis indicates gradually rising heights as high pressure builds into the area. Mesoanalysis indicates precipitable water values have fallen to 0.80-1.00" across the state. These values are closer to the 90th percentile or lower, rather than the near climatological maxes several days ago. HREF ensemble mean SBCAPE values are expected to range from around 250 to perhaps 750 J/kg across eastern and southern Utah this afternoon. Deep layer shear in this area is around 5-10 kts, with storm motions favoring an east to northeast trajectory. While not the most conducive parameters for long-lived convection, expect another day of a conditional threat of flash flooding. Given the storm motion is more east to northeast today as the upper level ridge shifts eastward, the main threat of flash flooding is expected across Capitol Reef National Park and the San Rafael Swell. Typically, storms moving in this direction aren't as high a threat of flooding for the Grand Staircase, however, given light flow, it is possible cold pools may push storms down drainage in the Staircase. Across far northwestern and western Utah, a slightly different regime is in place. Expect SBCAPE values to average around 500 J/kg, but deep layer shear is a bit higher in this area, on the order of 20-25kts. With a relatively well mixed, deep subcloud environment in place, expect any thunderstorms may bring the threat of strong and gusty microburst winds in this area. Sunday looks quite a bit quieter, with convection restricted to near the Utah/Idaho/Wyoming border area and perhaps associated with higher terrain. With a drier airmass in place, the flash flood threat will be considerably lower than the last few days for most locations, with a possible rating in the flash flood potential product for Capitol Reef and the Swell. .LONG TERM (After 12Z Monday)...The beginning of the week will see dry conditions with warming temperatures as a ridge sits over the CWA and west to northwest flow will be situated aloft. Temperatures for Monday and Tuesday will run 5F to 10F above normal. This means most valley locations will see highs in the mid to upper 90s and areas near lower Washington County and Zion NP will see highs in the low 100s. During this time, a low pressure system will be stalled off the PacNW coast. This will move inland starting on Tuesday. As this low moves inland, Wednesday becomes a transition day as this low moves by to the north and moves the ridge. This low will bring cooler temperatures with it as temperatures will go back to near normal for the middle of the week. By Thursday, there is good agreement amongst ensemble members that after the low moves by, a trough develops off the California coast and the ridge sets up to the east. The CWA will then see enhanced southwesterly flow through the end of the week. This flow direction will bring back monsoonal moisture as PWAT values increase to be between 0.7" and 1.0" across the CWA. With this moisture and increased southwesterly flow, afternoon showers and thunderstorms will be possible through the latter part of the extended period. Temperatures towards end of the week could be as low as 5F to 7F below normal. && .AVIATION...KSLC...Southeast winds expected through the overnight period. Northwest wind shift is expected between 18Z and 20Z. There is a low chance (15%) that showers or thunderstorms could impact the area during the afternoon. With these storms, winds could become gusty and erratic and there could be brief reductions in visibility. VFR conditions expected to prevail. .REST OF UTAH AND SOUTHWEST WYOMING...Isolated showers and thunderstorms are possible for much of Utah and southwest Wyoming, with the greatest chance being in eastern Utah. With these storms winds could become gusty and erratic and there could be brief reductions in visibility. VFR conditions and predominantly diurnal winds expected for the TAF period. && .FIRE WEATHER...While deep moisture continues to decrease across the region, sufficient moisture remains in place for another round of slow moving thunderstorms across mainly portions of eastern and southern Utah. A few thunderstorms with strong gusty winds are possible near the Utah/Idaho/Nevada borders in northwestern Utah. High pressure will build into the area through the weekend and remain in place through early to mid-week next week. This will bring increasingly dry conditions, with valley minimum humidities falling to near 15-25% by Sunday, gradually lowering to 10-15% by Tuesday. As a result of this dry airmass, overnight recoveries will worsen through at least midweek. Guidance continues to indicate the next monsoon surge will begin Thursday, with overnight humidities increasing as early as Wednesday night. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Cecava For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Local storm report, Aug 26, 1:55 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
155 PM MDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM Flash Flood 7 WNW Huntington 39.38N 111.08W
08/26/2023 Emery UT Utility Company
Report of debris with mud in Huntington
Creek resulting from flow from the Trail
Mountain Burn Scar.
&&
NDThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 12:20 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 26, 1:18 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 26, 3:15 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 26, 3:39 PM MDT | Flash Flood Warning | SLC | Duchesne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.